Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 43, NWS Newport/Morehead City, NC

July 27, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 27, 2024, 4:36 AM EDT for Dare County, North Carolina. It took effect at Jul 27, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2024, 4:36 AM EDT (08:36 UTC)
In effect from
Jul 27, 2024, 8:00 AM EDT
Expired
Jul 27, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WHUS42 KMHX 270836
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
436 AM EDT Sat Jul 27 2024

NCZ203-205-272045-
/O.NEW.KMHX.BH.S.0043.240727T1200Z-240728T0000Z/
Northern Outer Banks-Hatteras Island-
436 AM EDT Sat Jul 27 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:00 AM this morning and 7:00 PM tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 27, 3:48 AM EDT, 48 minutes earlier.

Area forecast discussion, Jul 27, 3:48 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
348 AM EDT Sat Jul 27 2024

.SYNOPSIS...
A cold front will continue to push south through southern NC
this morning with cooler and drier high pressure building in
from the north behind it today. High pressure then remains over
the area tomorrow and Monday before eventually pushing offshore.
Heat and humidity rebuilds Tuesday onward with broad ridging
over the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 2 AM Sat...A cold front will push south of Eastern NC this
morning and bring an end to our recent wet pattern. But before
that happens scattered showers will continue for the next few
hours, especially along the Crystal Coast and Outer/Inner Banks
where activity will be the most widespread and continue through
at least mid morning.

Drier air will move into the area from the north later this
morning as high pressure builds in from the Mid-Atlantic. This
will cause quickly clearing skies across northern NC soon after
sunrise, while conditions remain cloudy and somewhat showery
further south until the afternoon as moisture from the front
hangs around just off the southern coast. Expect below normal
highs with readings mostly in the low to mid 80s.

&&

.SHORT TERM /SUNDAY THROUGH 6 AM SUNDAY/...
As of 230 AM Sat...Dry high pressure will settle in over the
area tonight with mostly clear skies expected. Good radiational
cooling conditions will promote strong cooling inland, and
temperatures will drop into the low 60s here, and upper 60s to
low 70s along the coast. With the anticipated cooling and recent
heavy rains there will be a risk for some patchy fog
development, but not sure of the extent yet.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 345 AM Sat...Drier pattern lingers into Monday before
returning to a more typical summertime pattern of scattered,
diurnally driven showers and thunderstorms through the next work
week.

Sun through Mon...Cutoff low off the coast of the mid-
Atlantic will retreat back into New England to start the
period. High pressure will still be overhead to start Sunday,
but will quickly shift east over the Atlantic on Monday. Dry
conditions will continue both days as dry air and subsidence
spill over the Carolinas thanks to northerly flow aloft.
Conditions will feel more comfortable compared to the past
several days as dew points drop into the low to mid-60s,
especially across the coastal plain, while highs top out in the
mid to upper 80s - slightly below average for late July. By
Monday, as high pushes offshore southerly flow will usher in
higher dew points and a return to more typically humid
conditions.

Tues through Fri...Brief period of ridging aloft breaks down
after Monday as the cutoff low continues to meander westward
before being absorbed by the northern stream shortwave. This
will leave a general troughing pattern over the eastern CONUS
for the remainder of the week, meaning moist southwesterly flow
returns along with a more typical summertime regime
characterized by diurnally driven showers and thunderstorms.
Support aloft will not be nearly as strong, and moisture not as
anomalous as the previous several days, so climo PoPs are
appropriate for ENC starting Tuesday. Wednesday is trending
towards being the most favorable day for storms while troughing
is at its most pronounced. Mid- level heights rise above
average, and temperatures gradually follow suit, increasing to
near- normal readings in the low 90s by the end of the period.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Sunday Morning/...
As of 2 AM Sat...MVFR and IFR conditions are expected to form
shortly as pooling low level moisture leads to the development
of widespread low level stratus in advance of drier air moving
in behind a cold front.

High confidence in MVFR and eventually IFR ceilings at all the
TAF terminals early this morning, with cloudbases as low as
500-800 ft. As drier air moves in from the north, locations
across the coastal plain could see low clouds scour out before
sunrise (including KPGV and KISO), while areas closer to the
coast (including KEWN and KOAJ) will likely see IFR conditions
continuing through around 9-10 am. Continued influx of dry air
today will allow for VFR conditions to return and continue
through tonight.

LONG TERM /Sunday through Wednesday/...
As of 345 AM Sat...Primarily VFR conditions are forecast from
Sun into early next week as high pressure settles into the area.
Fog and low stratus are possible each night, although the
likelihood is higher starting Tuesday as high pressure moves
offshore and deeper moisture returns. Diurnal shower and
thunderstorm threat returns for all terminals starting Tuesday,
with best chances for coastal plain sites.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 230 AM Sat...Marginal Small Craft conditions will develop
later this morning as NNE/NE flow increases behind a cold
front. SCAs have been issued for the coastal waters south of
Cape Hatteras and the Pamlico Sound until this evening.

Winds will be NE 10-20 kts early this morning, and then will
increase to 15-25 kts with gusts to 30 kts from mid morning
through early this evening. Thereafter, winds will subside, and
become mostly NNE 10-20 kts overnight. Seas will be mostly 3-5
ft through the period, but could reach 6 ft occasionally south
of Cape Hatteras.

LONG TERM /Sunday through Wednesday/...
As of 320 AM Fri...No hazardous marine conditions are
anticipated in the long term. High pressure remains over the
waters on Sunday before quickly moving offshore on Monday,
resulting in winds returning to a more typical south- to-
southwesterly flow to start the work week. Northeasterly winds
of 10-15 kt on Sunday return to a more typical southerly regime
at 5-10 kt, with typical increases in late afternoons as
thermal gradients increase. Seas gradually return to 2-4 feet
through the rest of the week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 AM this morning to 9 PM EDT this
     evening for AMZ135.
     Small Craft Advisory from 8 AM this morning to 11 PM EDT this
     evening for AMZ154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...MS
AVIATION...SGK/MS
MARINE...SGK/MS
Hazardous weather outlook, Jul 26, 8:14 PM EDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
814 PM EDT Fri Jul 26 2024

NCZ196-203>205-280015-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
814 PM EDT Fri Jul 26 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>195-198-199-280015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
814 PM EDT Fri Jul 26 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:40 PM EDTRiver Flood WarningMHXPitt5 days
Jul 27, 2:57 AM EDTSmall Craft AdvisoryMHX15 hr
Jul 27, 4:53 AM EDTRiver Flood WarningMHXDuplin57 hr
Jul 27, 4:55 AM EDTRiver Flood WarningMHXJones4 days

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.